Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 53, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 10, 2020, 7:09 AM CDT for Wood County, Wisconsin. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 7:09 AM CDT (12:09 UTC)
- Expired
- Aug 10, 2020, 8:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wood County, WI
The radar
The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:35 AM CDT | TSTM WND DMG | 5 N Babcock, WI | LARGE TREE DOWN AT THE INTERSECTION OF HIGHWAY 80 AND 54. DELAYED REPORT FROM SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
| Aug 10, 7:55 AM CDT | TSTM WND GST 43 | Wisconsin Rapids, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
789 WUUS53 KGRB 101209 SVRGRB WIC141-101300- /O.NEW.KGRB.SV.W.0053.200810T1209Z-200810T1300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Green Bay WI 709 AM CDT Mon Aug 10 2020 The National Weather Service in Green Bay has issued a * Severe Thunderstorm Warning for... Southern Wood County in central Wisconsin... * Until 800 AM CDT. * At 708 AM CDT, a severe thunderstorm was located 9 miles northeast of Millston, or 16 miles east of Black River Falls, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Babcock around 730 AM CDT. Wisconsin Rapids around 750 AM CDT. Other locations impacted by this severe thunderstorm include Sandhill Wildlife Area, Nekoosa, Walker, Veedum, Scranton, Dexterville, Cranmoor, Port Edwards and Biron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move immediately to shelter inside a strong building. Stay away from windows. && LAT...LON 4442 9032 4449 8984 4425 8975 4425 9032 TIME...MOT...LOC 1208Z 261DEG 45KT 4429 9052 HAIL...<.75IN WIND...60MPH $$ RDM
3 follow-up statements
447 WWUS53 KGRB 101219 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 719 AM CDT Mon Aug 10 2020 WIC141-101300- /O.CON.KGRB.SV.W.0053.000000T0000Z-200810T1300Z/ Wood WI- 719 AM CDT Mon Aug 10 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR SOUTHERN WOOD COUNTY... At 719 AM CDT, a severe thunderstorm was located 12 miles west of Babcock, or 20 miles southeast of Neillsville, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Babcock around 735 AM CDT. Wisconsin Rapids around 755 AM CDT. Other locations impacted by this severe thunderstorm include Sandhill Wildlife Area, Nekoosa, Walker, Veedum, Scranton, Dexterville, Cranmoor, Port Edwards and Biron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Green Bay. && LAT...LON 4440 9032 4444 8982 4425 8975 4425 9032 TIME...MOT...LOC 1219Z 260DEG 40KT 4430 9038 HAIL...<.75IN WIND...60MPH $$ RDM
762 WWUS53 KGRB 101233 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 733 AM CDT Mon Aug 10 2020 WIC141-101300- /O.CON.KGRB.SV.W.0053.000000T0000Z-200810T1300Z/ Wood WI- 733 AM CDT Mon Aug 10 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR SOUTHERN WOOD COUNTY... At 732 AM CDT, a severe thunderstorm was located near Babcock, or 18 miles west of Wisconsin Rapids, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Babcock around 735 AM CDT Wisconsin Rapids around 755 AM CDT. Other locations impacted by this severe thunderstorm include Sandhill Wildlife Area, Nekoosa, Walker, Veedum, Scranton, Dexterville, Cranmoor, Port Edwards and Biron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Green Bay. && LAT...LON 4440 9032 4444 8982 4425 8975 4425 9032 TIME...MOT...LOC 1232Z 260DEG 40KT 4433 9018 HAIL...<.75IN WIND...60MPH $$ RDM
313 WWUS53 KGRB 101246 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 746 AM CDT Mon Aug 10 2020 WIC141-101300- /O.CON.KGRB.SV.W.0053.000000T0000Z-200810T1300Z/ Wood WI- 746 AM CDT Mon Aug 10 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR SOUTHEASTERN WOOD COUNTY... At 745 AM CDT, a severe thunderstorm was located 8 miles west of Wisconsin Rapids, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Wisconsin Rapids around 755 AM CDT. Other locations impacted by this severe thunderstorm include Sandhill Wildlife Area, Walker, Cranmoor, Nekoosa, Port Edwards and Biron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for damaging winds. People outside should move to a shelter, inside a strong building and away from windows. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Green Bay. && LAT...LON 4437 9016 4441 8981 4425 8975 4425 9015 TIME...MOT...LOC 1245Z 260DEG 40KT 4435 8998 HAIL...<.75IN WIND...60MPH $$ RDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:17 AM CDT, 52 minutes earlier.
Area forecast discussion, Aug 10, 6:17 AM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 617 AM CDT Mon Aug 10 2020 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Tuesday Issued at 359 AM CDT Mon Aug 10 2020 MSAS analysis/surface observations show the cold front stretching from the Arrowhead of MN south-southwest to north-central IA around 09Z. Satellite imagery shows a cluster of storms developing along the cold front over northwest WI/eastern MN this morning. Additionally, low clouds have developed across much of central WI into northeast WI with bases around 600ft. Radar trends continue to show the aforementioned cluster of thunderstorms developing and shifting eastward at or around 35 mph early this morning. A few of the storms have produced marginally severe hail across east- central MN this morning. Today: The cold front will continue to shift southeastward through the area through the day, moving from central WI around 12Z this morning to the Fox Valley/Door Peninsula by or around 18Z. Along and ahead of the cold front, enough forcing and moisture will be in place to give at least a broken line of showers and thunderstorms. This is probably the best feature, to line the precip chances along, that has been seen over the past couple of days. MUCAPE is progged to be around 1500-2500 J/kg ahead of the front, which will again be plenty to see thunderstorm potential. The elevated instability is expected to increase across the Fox Valley into far northeast Wisconsin by 18Z as the front passes through the area. These values may be overdone to some extent as much of the area will likely remain under increased cloud cover through much of the day. Shear values over these locations are also expected to increase to around 25kts, which will lead to a risk of isolated strong to possibly severe thunderstorms by late morning and early afternoon. Heavy rain, hail and gusty winds would be the most likely threats (in that order), with the fairly steep mid-level lapse rates (7-8 C/km) and some dry air in the mid levels. Areas to the west and northwest of the front will see a bit cooler and drier day, with more comfortable humidity levels and some sunshine during the afternoon hours. High temperatures are forecast to be in upper 70s and low 80s ahead of the front and mid to upper 70s behind the front. Tonight: Much quieter weather expected. Dry high pressure will build in behind the front, allowing skies to clear across all of the CWA during the evening. Winds are expected to become light out of the west overnight and PWATs are are progged to be about 50% of normal, which should allow temperatures too quickly cool into the 50s across much of the area. It wouldn't be completely out of the question to see some upper 40s in the typical cold spots. The increased soil moisture, light winds and cool temperatures may also result in some patchy ground fog development overnight. Tuesday: The aforementioned surface ridge is expected to remain in place through this time period, allowing for mostly clear skies and more comfortable humidity values across the area. Deeper mixing during the afternoon, will likely allow lower dewpoints to mix down across the area; therefore, dropped them down a few degrees, especially across the sandy soil locations. High temperatures are forecast to be in the upper 70s to low 80s, coolest along the lakeshore. .LONG TERM...Tuesday Night Through Sunday Issued at 359 AM CDT Mon Aug 10 2020 Fairly zonal flow noted at 500mb into next weekend as temperatures expected to remain above normal during the period. The new ECMWF indicated a possible shift in the pattern late next weekend into the following work week as 500mb ridge builds across the western United States and trough deepens across the Great Lakes region. For Tuesday night and Wednesday, dry conditions are expected with fairly seasonal humidity readings for August. Like the last few nights, significant differences in when the chances of rain return to the forecast area. Canadian model has something moving into the area Wednesday evening while the GFS has something across the north for the same time frame. Meanwhile, the NAM/ECMWF keep Wednesday night dry. In matter of fact, the ECMWF would keep things dry through at least Friday, if not into early next weekend. Have low chance pops from time to time Thursday into Saturday, but confidence is low if any rain would occur. Prefer the ECMWF solution for now. No changes made to the Sunday period for now due to low confidence in the evolution of the pattern. Temperatures should remain above normal through the weekend. && .AVIATION...for 12Z TAF Issuance Issued at 617 AM CDT Mon Aug 10 2020 Main forecast concerns with the TAF issuance is the low clouds at the TAF sites this morning and the potential for showers and thunderstorms through this afternoon. The cold front over western WI has touched off a broken line of showers and thunderstorms this morning, which will likely impact RHI/CWA/AUW during the first few hours of the TAF issuance. The cold front is expected to reach GRB/ATW/MTW between 17Z and 21Z, which will be the most likely time for showers and storms to impact those sites. A couple of the storms could become strong and produce gusty winds and hail late this morning into this afternoon. After the front exits the region by 00Z, improving conditions can be expected at each TAF site for tonight into Tuesday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Cooley LONG TERM......Eckberg AVIATION.......Cooley
Hazardous weather outlook, Aug 10, 4:51 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 451 AM CDT Mon Aug 10 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 451 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Thunderstorms may redevelop through early this afternoon, especially in east-central Wisconsin. A few of the storms could be strong or severe and produce large hail, gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms will return late in the work week and continue into next weekend. It is too early to determine if any of the storms will become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across northeast Wisconsin. Spotters are requested to report any wind damage, large hail, flooding or rainfall over an inch to the National Weather Service in Green Bay. LMZ521-522-541>543-111000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 451 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Areas of dense fog have developed this morning and will likely linger into the early afternoon hours in the nearshore waters of Lake Michigan. A dense fog advisory has been issued. Thunderstorms may pose a hazard to boaters on the bay and lake today into early this evening. Some of the storms could produce strong winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may pose a hazard to boaters later this week into next weekend. Cooley/Eckberg
In the hours before
Special weather statement, Aug 10, 6:58 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
658 AM CDT Mon Aug 10 2020
WIZ035-101300-
Wood WI-
658 AM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR WOOD COUNTY UNTIL 800 AM CDT...
At 657 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Hatfield to near Coon
Valley. Movement was east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
Edwards, Biron, Vesper, Rudolph and Arpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4453 9031 4458 8985 4451 8984 4451 8973
4425 8972 4425 9032
TIME...MOT...LOC 1157Z 263DEG 35KT 4440 9083 4374 9095
CooleyThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:11 PM CDT | Special Weather Statement | GRB | Vilas | 64 min |
| Aug 9, 7:26 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 49 min |
| Aug 9, 8:30 PM CDT | Special Weather Statement | GRB | Oneida | 30 min |
| Aug 10, 4:37 AM CDT | Marine Dense Fog Advisory | GRB | 11 hr | |
| Aug 10, 6:58 AM CDT | Special Weather Statement | GRB | Wood | 62 min |
| Aug 10, 7:57 AM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara, Wood | 48 min |
| Aug 10, 8:38 AM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca, Waushara | 35 min |
| Aug 10, 9:01 AM CDT | Special Weather Statement | GRB | Outagamie, Winnebago | 44 min |
| Aug 10, 10:56 AM CDT | Special Weather Statement | GRB | Florence | 49 min |
| Aug 10, 12:45 PM CDT | Special Weather Statement | GRB | Winnebago | 45 min |
| Aug 10, 12:52 PM CDT | Special Weather Statement | GRB | Florence | 38 min |
| Aug 10, 1:17 PM CDT | Special Weather Statement | GRB | Marinette | 43 min |
| Aug 10, 1:47 PM CDT | Special Weather Statement | GRB | Calumet, Winnebago | 43 min |
| Aug 10, 2:20 PM CDT | Special Weather Statement | GRB | Manitowoc | 40 min |
| Aug 10, 2:33 PM CDT | Special Weather Statement | GRB | Manitowoc | 42 min |
| Aug 10, 2:43 PM CDT | Special Marine Warning | GRB | 92 min | |
| Aug 10, 2:44 PM CDT | Areal Flood Advisory | GRB | Manitowoc | 3 hr |
| Aug 10, 2:52 PM CDT | Special Weather Statement | GRB | Marinette | 53 min |
| Aug 10, 3:13 PM CDT | Special Weather Statement | GRB | Manitowoc | 47 min |
| Aug 10, 3:17 PM CDT | Special Marine Warning | GRB | 58 min | |
| Aug 10, 3:24 PM CDT | Special Weather Statement | GRB | Door | 66 min |
| Aug 10, 3:35 PM CDT | Severe Thunderstorm Warning | GRB | Door | 40 min |
| Aug 10, 3:41 PM CDT | Special Marine Warning | GRB | 101 min | |
| Aug 10, 3:57 PM CDT | Special Marine Warning | GRB | 61 min | |
| Aug 10, 4:14 PM CDT | Severe Thunderstorm Warning | GRB | Door | 46 min |
| Aug 10, 4:37 PM CDT | Areal Flood Advisory | GRB | Door | 104 min |
| Aug 10, 4:55 PM CDT | Special Weather Statement | GRB | Kewaunee | 50 min |
| Aug 10, 5:01 PM CDT | Special Weather Statement | GRB | Door | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.